Alert archive / West Virginia / Flash Flood Warnings in 2023
Flash Flood Warning 26, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 28, 2023, 10:22 AM EDT for Boone County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2023, 10:22 AM EDT (14:22 UTC)
- Expired
- Aug 28, 2023, 1:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Boone County, WV
The radar
The Charleston,WV radar (KRLX), 45 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 2.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 753 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
808
WGUS51 KRLX 281422
FFWRLX
WVC005-281715-
/O.NEW.KRLX.FF.W.0026.230828T1422Z-230828T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1022 AM EDT Mon Aug 28 2023
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southeastern Boone County in central West Virginia...
* Until 115 PM EDT.
* At 1022 AM EDT, Doppler radar indicated heavy rain across the
warned area. Between 1 and 1.5 inches of rain have fallen.
Additional rainfall amounts of 0.5 to 1.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Wharton, Bald Knob and Sylvester.
This includes the following streams and drainages...
Matts Creek, Rockhouse Creek, Fulton Creek, Pond Fork, Rock Creek,
Hazy Creek, Rum Creek, Sycamore Creek, and Spruce Fork.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3786 8177 3787 8178 3789 8176 3791 8176
3792 8174 3799 8169 3803 8157 3796 8155
3794 8156 3793 8157 3792 8156 3790 8156
3789 8155 3789 8156 3788 8156 3786 8162
3784 8175
FLASH FLOOD...RADAR INDICATED
$$
301 follow-up statement
213
WGUS71 KRLX 281711
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
111 PM EDT Mon Aug 28 2023
WVC005-281721-
/O.EXP.KRLX.FF.W.0026.000000T0000Z-230828T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone WV-
111 PM EDT Mon Aug 28 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 115 PM EDT THIS AFTERNOON FOR
SOUTHEASTERN BOONE COUNTY...
Although the threat for flash flooding has ended, please continue to
heed remaining road closures as creeks and streams will be elevated
through the afternoon.
LAT...LON 3786 8177 3787 8178 3789 8176 3791 8176
3792 8174 3799 8169 3803 8157 3796 8155
3794 8156 3793 8157 3792 8156 3790 8156
3789 8155 3789 8156 3788 8156 3786 8162
3784 8175
$$
30What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:11 AM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 28, 6:11 AM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 611 AM EDT Mon Aug 28 2023 .SYNOPSIS... Broad synoptic ascent aloft, an inverted surface trough and strong moisture gradient yields unsettled weather through Tuesday night. High pressure brings dry weather thereafter. && .NEAR TERM /THROUGH TONIGHT/... As of 600 AM Monday... Increased PoPs to numerous this morning where elevated showers are filling in between Logan and Sutton. Otherwise forecast was on track. As of 120 AM Monday... Patchy fog is possible this morning where any breaks in the clouds can occur, any fog burns off through 9 AM. The dominant features affecting sensible weather through the near term: * A tropical moisture plume characterized by precipitable water values near 2 inches along the Atlantic Coastal Plain, decreasing to around 1.75 inches across our southeast and with with much lesser values, generally less than 1 inch across the Ohio Valley. This sets up a decent column moisture gradient that wiggles around some, but roughly bisects our forecast area from southwest to northeast. * Background synoptic ascent associated with a rather persistent right entrance region of a ~100KT H250 jet streak extending into the northeast. * Low level ascent associated with an inverted surface trough in the vicinity of the aforementioned moisture gradient. The main concern through the period will be locally heavy downpours with any activity in the very moist, tropical influenced column with minimal steering flow. Deep warm cloud depths with wet bulb zeros in excess of 14kft feet and skinny CAPE profiles yield at least a marginal concern for localized high water issues beneath any heavier downpours. The main areas for concern will be those closest to the tropical plume - our southeastern tier of counties and along the inverted trough axis that is expected to extend roughly along I-79 where moisture convergence may yield more precipitation coverage. Despite the fringe of the jet overhead, 0-6KM flow is generally at or below 20KTs with winds increasing only above H500. Given this, severe weather is unlikely outside of storm scale interaction. While activity should be diurnally enhanced with heating, the aforementioned synoptic ascent aloft will keep precipitation chances going into the overnight tonight, although thunder chances should wane. Cloud cover should help limit overnight fog formation, but at least patchy fog will be possible with any breaks in the clouds. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 320 AM Monday... The soggy setup over the mountains to start the work week in the near term, continues Tuesday into Tuesday night, albeit with subtle changes. The forecast area in general remains in the persistent right entrance region of the upper level northern stream jet, until Tuesday night, with the northern stream mid-upper level flat wave associated with the jet max moves on off to the northeast. Mid-level flow increases slightly, slightly increasing cell motion, while wetbulb zero heights decrease to about 12 kft, all of this decreases the heavy rain potential slightly while increasing the threat for strong afternoon thunderstorms slightly. Overall, the heavy rain threat remains greater than the severe thunderstorm threat amid narrow CAPE. After lowering early Tuesday morning, PW values increase to from around 1.25 inches over the northern mountains to close to two inches over the southern mountains, as another southern stream mid-upper level short wave arrives. These values then flatten out to around 1.5 inches Tuesday night, as the short wave cruises on by and the low level inverted trough breaks down. These factors couple with the diurnal heating and cooling cycle to increase rainfall coverage in and near the mountains Tuesday, with the chance even extending back into the middle Ohio Valley Tuesday afternoon, and then decrease coverage west to east Tuesday night. Explicit forecast precipitation amounts Tuesday through Tuesday night are in the one to two inch range in the mountains, quickly dropping to a half inch or less just west of the mountains, to nil along and west of the Ohio River. Several individual models hit Pocahontas County hard with 3 to 5 inches even though upslope on light southerly flow there is weak. A few models also spill one to two inch amounts back a bit west of the mountains. A much stronger northern stream short wave trough and stout surface cold front push through on Wednesday, quickly breaking down the soggy pattern first thing in the morning, as increased mid level flow brings in much drier air from the west. The chance for showers cuts off before dawn Wednesday morning, and then morning fog and stratus give way to afternoon sunshine. Wednesday night will be dry as high pressure builds toward the area from the northwest, but stratus may form overnight beneath the post-frontal inversion. The strong northern stream trough will also ensure that Idalia passes to the southeast of the area Wednesday through Wednesday night. Central guidance reflects below normal temperatures and small temperature ranges amid cloud and, on Wednesday, cold advection. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 320 AM Monday... The latter portion of the work week, and the long Labor Day weekend, bring a welcome period of dry weather, as high pressure builds at the surface, and then the mid and upper levels. Thursday morning may start with fog and stratus beneath the post-frontal inversion, and then subsequent mornings start with valley fog. Central guidance reflects below normal temperatures as surface high pressure builds to end the work week, returning to at least normal with increased diurnal ranges during the Labor Day weekend, as mid- upper level high pressure builds. && .AVIATION /10Z MONDAY THROUGH FRIDAY/... As of 600 AM Monday... Any fog in the better protected valleys this morning lifts and dissipates through 14Z. Scattered to numerous showers and thunderstorms are expected today, mainly affecting terminals east of I-77, but couldn't rule out a brief shower at HTS/PKB as well. Showers and storms will be quite slow moving and be capable of producing locally heavy rain that may reduce the visibility to 1-3SM at times. Precipitation intensity will decrease but not end with loss of heating this afternoon as background synoptic ascent remains atop a moist column. Ceilings during the day will generally fall into the 020-050 range with some local IFR ceilings possible with and behind any heavier precipitation cores. Some patchy fog will be possible in the valleys tonight, aided by precipitation that falls during the day, but limited by significant cloud cover. Winds light and generally northerly, except gusty and erratic near any thunderstorms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Precipitation coverage through the day may be hit and miss around the terminals. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY M M H M H H M H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M H H M H H H H H H H EKN CONSISTENCY L L L L M H M M H H M H PKB CONSISTENCY L L H H H H H H H H H H CKB CONSISTENCY L L M H H H H H H H H H AFTER 12Z TUESDAY... IFR possible in valley fog most mornings this week. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JP NEAR TERM...JP SHORT TERM...TRM LONG TERM...TRM AVIATION...JP
Hazardous weather outlook, Aug 28, 4:41 AM EDT, 5 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 441 AM EDT Mon Aug 28 2023 VAZ003-004-WVZ013-015-016-018-024>034-039-040-515>526-290845- Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Mingo-Logan-Boone- Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur- Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 441 AM EDT Mon Aug 28 2023 This Hazardous Weather Outlook is for southwest Virginia, and portions of central, northeast, northern, southeast and southern West Virginia. .DAY ONE...Today and Tonight. Slow moving showers and storms producing locally heavy rain may yield isolated high water issues today into tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Slow moving showers and storms producing locally heavy rain may yield isolated high water issues Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-017-019-020- 290845- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt-Ritchie-Doddridge- 441 AM EDT Mon Aug 28 2023 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central, northern, southern and western West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Local storm report, Aug 28, 9:00 AM EDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
900 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Flash Flood Clendenin 38.49N 81.35W
08/28/2023 Kanawha WV 911 Call Center
High water was observed along Maywood Avenue
East near the Clendenin Volunteer Fire
Department.
&&Local storm report, Aug 28, 9:11 AM EDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
911 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Flash Flood 2 SE Chesapeake 38.21N 81.51W
08/28/2023 Kanawha WV Public
High water spilled into the Riverside High
School parking lot.
&&Local storm report, Aug 28, 9:24 AM EDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
924 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Flash Flood 4 SSW Glasgow 38.16N 81.45W
08/28/2023 Kanawha WV 911 Call Center
Cabin Creek Road in the Sharon area is shut
down at the WV Turnpike entrance and exit
ramps due to high water.
&&Local storm report, Aug 28, 9:29 AM EDT, 53 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
929 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM Flash Flood 1 WNW Cedar Grove 38.22N 81.44W
08/28/2023 Kanawha WV 911 Call Center
Water rescue conducted at William Street,
stemming off of East Dupont Avenue.
&&Local storm report, Aug 28, 9:46 AM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
946 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 AM Flash Flood 1 SE Chesapeake 38.21N 81.53W
08/28/2023 Kanawha WV 911 Call Center
Both lanes of WV61 are closed in Winifrede
due to high water.
&&Local storm report, Aug 28, 10:10 AM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
1010 AM EDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM Flash Flood 4 SSW Glasgow 38.16N 81.45W
08/28/2023 Kanawha WV 911 Call Center
High water observed along Stockholm Street
in Sharon. Water rescue currently underway.
&&The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:25 PM EDT | Flash Flood Warning | RLX | McDowell | 4 hr |
| Aug 28, 6:23 AM EDT | Special Weather Statement | RLX | Boone, Kanawha | 37 min |
| Aug 28, 6:34 AM EDT | Flash Flood Warning | RLX | Kanawha | 7 hr |
| Aug 28, 7:17 AM EDT | Flash Flood Warning | RLX | Boone, Kanawha | 6 hr |
| Aug 28, 7:27 AM EDT | Flash Flood Warning | RLX | Boone | 5 hr |
| Aug 28, 7:31 AM EDT | Flash Flood Warning | RLX | Braxton, Calhoun, Clay, Roane | 5 hr |
| Aug 28, 7:58 AM EDT | Flash Flood Warning | RLX | Clay, Kanawha, Roane | 4 hr |
| Aug 28, 8:05 AM EDT | Flash Flood Warning | RLX | Boone, Kanawha | 6 hr |
| Aug 28, 1:10 PM EDT | Areal Flood Warning | RLX | Boone, Kanawha | 3 hr |
| Aug 28, 1:58 PM EDT | Areal Flood Warning | RLX | Kanawha | 3 hr |
| Aug 28, 3:33 PM EDT | Areal Flood Warning | RLX | Braxton, Calhoun, Clay, Roane | 9 hr |
| Aug 28, 5:06 PM EDT | Special Weather Statement | RLX | Upshur | 24 min |
| Aug 28, 5:30 PM EDT | Special Weather Statement | RLX | Barbour | 30 min |
| Aug 28, 5:57 PM EDT | Special Weather Statement | RLX | Barbour | 33 min |
| Aug 28, 6:29 PM EDT | Special Weather Statement | RLX | Barbour | 31 min |
| Aug 28, 6:39 PM EDT | Special Weather Statement | RLX | Harrison | 36 min |
| Aug 28, 6:54 PM EDT | Special Weather Statement | RLX | Taylor | 36 min |
| Aug 28, 7:25 PM EDT | Special Weather Statement | RLX | Harrison | 35 min |
Nearby
Flash Flood Warnings in West Virginia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.